Hail, Grant
- When
- July 26, 1:04 AM CST
- Where
- Grant County, 2 mi NW of Norcross
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 45.890, -96.230
Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms. One severe storm tracked across portions of western Cavalier County, dropping large hail. There was a bit of a lull in thunderstorm activity until around sundown, when storms flared up again between Jamestown, Grand Forks, and Devils Lake. After midnight, another batch of strong storms tracked along the North and South Dakota border, from Oakes (ND) toward Elbow Lake (MN). These storms produced large and and strong wind gusts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 10:58 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1158 PM CDT Sat Jul 25 2020 .UPDATE... Issued at 1158 PM CDT Sat Jul 25 2020 The frontal boundary continues to push across the area, with showers and thunderstorms behind it. Most of the precip is with the mid level frontogensis so storms are not surface based. Other than a cell near the SD border most are not near severe. Precip will continue to push eastward through the next few hours as the front moves through. UPDATE Issued at 944 PM CDT Sat Jul 25 2020 More storms are starting to expand into the Devils Lake Basin just behind the surface front, and the cores are rising upwards as they move into more unstable air. Disorganized and pulsy at this point, but will have to monitor closely for the next few hours as the front continues to push into the RRV where instability is still extremely high. UPDATE Issued at 656 PM CDT Sat Jul 25 2020 Adjusted POPs a bit for showers and thunderstorms that have been sparse to develop along the front across the Devils Lake Basin. There continues to be some towers trying to go up along the boundary and some post frontal showers and storms further west, so continued to keep POPs fairly high for now. Will continue to monitor as the front pushes southeast. && .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jul 25 2020 The main impact for the short term will be the cold frontal passage tonight, and any associated severe storms with it. Low clouds are finally scouring out of the southern Red River Valley, yet some still remain over west central Minnesota. Other areas have cleared, allowing good heating, with plenty of moisture. SPC meso page shows plenty of surface based CAPE along and west of the Valley, with good 0-6km effective shear. Surface cold front appears to be inching into the Devils Lake region and central North Dakota, which will be the focus for late afternoon and evening showers and storms. High resolution guidance shows activity breaking out over central North Dakota between 5 and 7 pm, with potential strong to severe storms then. Think most of the strong to severe activity will last through sundown, then think it will trend downward again. Not much of a low level jet tonight to keep things going beyond then, but will be monitoring those trends this evening. Even though storms may not be severe by late evening and overnight, they should hold together and bring some rain to many areas. All this activity should move out of the FA by late Sunday morning, with the rest of the period looking more normal temperature-wise, and quieter. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jul 25 2020 July has been an active month so far, but it looks like we will be getting a break near the end of the month. High pressure is present at the surface throughout much of the next week. This quieter high pressure pattern starts to break down later in the week with some chances for showers or thunderstorms returning Friday into the weekend. For this potentially more active period there is good agreement on a change in pattern around this time, but specifics are uncertain with the spread in deterministic and ensemble guidance. Temperatures in this period will be relatively stable with a slight warming trend going from near normal on Monday to warmer than normal later in the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1158 PM CDT Sat Jul 25 2020 Showers and thunderstorms moving along a cold front will push across the ND Red River airports and towards KTVF. Do not think it will hold together to get to KBJI but will continue to monitor. VFR conditions behind the storms and for the rest of the period. Winds will pick up from the northwest with some gusts above 20 kts possible tomorrow afternoon, then drop again in the evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...NC AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Sat Jul 25 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. Storms are expected to affect the Devils Lake basin after 4pm, and the remainder of eastern North Dakota into the Red River Valley after 6pm. Severe storm potential will diminish after sunset. Main threats include hail up to 1.5 inches and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
Special Weather Statement
National Weather Service Grand Forks ND
1234 AM CDT Sun Jul 26 2020
MNZ005-006-008-009-260630-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
1234 AM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...ROSEAU...
NORTHERN BELTRAMI AND LAKE OF THE WOODS COUNTIES UNTIL 130 AM CDT...
At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Pinecreek to near Malung
to Espelie. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Malung around 1235 AM CDT.
Pencer and Grygla around 1240 AM CDT.
Carmel around 1250 AM CDT.
Jelle around 1255 AM CDT.
Fourtown and Malcolm around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4888 9468 4883 9471 4878 9469 4874 9464
4871 9456 4826 9457 4817 9588 4831 9601
4868 9593 4900 9603 4900 9516 4923 9515
4927 9481
TIME...MOT...LOC 0534Z 264DEG 37KT 4908 9583 4873 9570 4824 9571
KnutsvigSpecial Weather Statement
National Weather Service Grand Forks ND
1243 AM CDT Sun Jul 26 2020
NDZ052-053-260615-
Sargent ND-Richland ND-
1243 AM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lidgerwood, or 34 miles southwest of Wahpeton, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Lamars and Blackmer around 115 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9757 4604 9761 4607 9657 4602 9658
4594 9656
TIME...MOT...LOC 0543Z 271DEG 36KT 4598 9718
KnutsvigSpecial Weather Statement
National Weather Service Grand Forks ND
1258 AM CDT Sun Jul 26 2020
MNZ001-002-014>016-022-023-260700-
Red Lake MN-Mahnomen MN-West Polk MN-South Clearwater MN-Norman MN-
East Polk MN-North Clearwater MN-
1258 AM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RED LAKE...NORTHEASTERN
NORMAN...SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND NORTHERN
CLEARWATER COUNTIES UNTIL 200 AM CDT...
At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm over
Maple Bay, or 35 miles south of Thief River Falls, moving east at 40
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Maple Bay around 100 AM CDT.
Mentor around 110 AM CDT.
Erskine and Winger around 115 AM CDT.
McIntosh around 125 AM CDT.
Fosston around 130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4746 9634 4777 9652 4794 9569 4793 9559
4796 9558 4802 9528 4793 9528 4789 9525
4746 9519
TIME...MOT...LOC 0558Z 260DEG 36KT 4761 9626
KnutsvigSpecial Weather Statement
National Weather Service Grand Forks ND
116 AM CDT Sun Jul 26 2020
MNZ029-NDZ053-260645-
Wilkin MN-Richland ND-
116 AM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND SOUTHERN
RICHLAND COUNTIES UNTIL 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamars, or 21 miles south of Wahpeton, moving east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fairmount around 120 AM CDT.
Blackmer around 125 AM CDT.
Tenney around 135 AM CDT.
Nashua around 145 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4611 9722 4612 9627 4602 9627 4602 9657
4593 9656 4593 9718
TIME...MOT...LOC 0615Z 267DEG 38KT 4597 9671
KnutsvigSpecial Weather Statement
National Weather Service Grand Forks ND
138 AM CDT Sun Jul 26 2020
MNZ006-260700-
Lake Of The Woods MN-
138 AM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAKE OF THE WOODS COUNTY
UNTIL 200 AM CDT...
At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden Island State Recreation Area to
near Carp. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Carp around 145 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4846 9443 4843 9492 4915 9500 4919 9480
4888 9468 4883 9471 4878 9469 4872 9459
4869 9444 4870 9443
TIME...MOT...LOC 0638Z 259DEG 32KT 4912 9480 4852 9472
KnutsvigPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
155 AM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST TENNEY 46.04N 96.45W
07/26/2020 M52 MPH WILKIN MN MESONET
US 75 TENNEY RWIS
&&
TGRAFENAThe Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 07:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A small metal shed was blown over and tumbled through a yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898091, 898092.